Washington, 2013Winter Weather in Washington, December 14, 2013
December 14, 2013 · NWS OTX · 1 event in 1 county or zone
A combination of freezing fog and moisture from recent rains re-freezing to roadways created icy conditions during the evening of December 14th. A motorists traveling along State Route 211 lost control of his car, slid off the road, hit a ditch, and flipped the vehicle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of freezing fog and moisture from recent rains re-freezing to roadways created icy conditions during the evening of December 14th. A motorists traveling along State Route 211 lost control of his car, slid off the road, hit a ditch, and flipped the vehicle. The car eventually came to rest on its tires but the driver was killed in the accident. Law enforcement determined that the driver was going too fast for the conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 14, 3:59 PM PST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 14, 3:59 PM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PST Sat Dec 14 2013
.SYNOPSIS...
Temperatures will be at or above average through Wednesday. There
will be a good deal of clouds and fog the next several days as
well as the potential for some light precipitation, mainly in the
mountainous areas of the Inland Northwest. A change in the weather
pattern will be possible Thursday into Friday with the arrival of
colder air and lower snow levels.
&&
.DISCUSSION...
Tonight and Sunday...Satellite imagery from this afternoon showed
a low pressure system near the southern tip of Alaska with a
110-130 knot upper level jet aimed at central and southern
portions of British Columbia. With the low pressure system so far
north the main impacts will stay north of the Canadian border
through Sunday. However a weak mid level front will track through
the Inland Northwest reaching the Cascades this evening and then
the Idaho Panhandle overnight into Sunday morning. 850mb winds out
of the west at 20-30 kts will result in most of the precipitation
with this front remaining along the Cascade crest and Idaho
Panhandle. Precipitation amounts are expected to be light with
models generating less than a tenth of an inch. With valley
temperatures this afternoon warming into the mid to upper 30s and
only lowering into the lower 30s tonight into Sunday morning
precipitation type for places like Sandpoint and Kellogg is
expected to be a cold rain or rain/snow mix. Can't rule out some
light freezing rain in spots though with most of the omega and
moisture below the dendritic growth zone for the Idaho Panhandle.
However with surface temperatures marginal this is not expected to
be significant and should be localized if any occurs at all. Thus
have not included this as part of the forecast. JW
Sunday Night through Tuesday: The region will remain under a
progressive NW flow that will mainly keep the precipitation
limited to the higher elevations in the Cascades, NE Washington
and ID Panhandle while keeping the valleys essentially dry. Within
the NW flow there is no definitive system or wave to note and this
coupled with only limited moisture will keep the overall
precipitation amounts light. The main driver of the snow over the
higher elevations will be weak isentropic lift along with some
orographic forcing as the air mass moves up the terrain of the
region. The bigger weather factor to keep on eye on throughout
this time frame will be the increased chances for fog and low
stratus in much of the Basin into the Spokane area. With light
surface winds, overnight mixing will not be a concern and surface
inversions should form rather easily increasing the chances for
fog/stratus formation. A tight north to south pressure gradient
looks to form Sunday Night into Monday over the Cascades which
will increase the winds in the higher elevations before decreasing
Tuesday. Temperatures should not fluctuate that much from daytime
highs and overnight lows with the anticipated fog/stratus
formation and clouds in the northern part of the forecast area.
Both high and lows will remain about a handful of degrees above
normal for the early part of the week before a cool down later on
in the week. /Fliehman
Tuesday Night and Wednesday: A fast west to east flow in the mid
and upper levels of the atmosphere is expected to buckle Tuesday
night into Wednesday. High pressure over the central Pacific is
expected to amplify and send a polar vortex north of the Arctic
Circle into the Yukon. The Inland Northwest will initially be on
the warm side of the main Polar Jet on Tuesday with snow levels
well above the valley floors. However, Wednesday into Wednesday
night the jet will dig southward allowing a weak upper level
disturbance to bring some light precipitation to the region. At
this time, precipitation in the valleys looks like mainly light
rain with a bit of light/wet snow possible in the Idaho Panhandle
by Wednesday night. The biggest winter impacts of this system will
probably be east of our Idaho zones.
Thursday: There is good agreement between the medium range models
that a shot or arctic air will plunge into Montana and the Dakotas
on Thursday. This arctic cold front does not appear to be nearly
as strong as others that we have seen over the last 2 weeks. The
GFS is the most aggressive model pushing arctic air west of the
Continental Divide. The Canadian Model directs most of the arctic
air into the Upper Plains, mainly the Dakotas and eastern Montana.
The ECMWF more closely resembles the GFS pushing cold air into
Eastern Washington and northern Idaho, but it is tough to fully
buy into the GFS and ECMWF. On a couple of occasions this winter
(and in winters past), the medium range models have been too
aggressive and too quick to push arctic air into the Inland
Northwest. Temperatures have been trended down a bit Thursday and
north winds increased some, but not as much as the 12z GFS and
ECMWF would suggest. /GKoch
Thursday night through Saturday night: We start off the period
under a northerly jet sandwiched between a strong area of high
pressure along 140W and trof of low pressure over east-central
Canada. The jet will slowly migrate east through the weekend as
high pressure nudges toward the coast. The ridge will usher a
moist-laden warm front into the region bringing a good chance for
precipitation. Overall...models are in above average agreement
regarding the large scale features but differ with the timing of
the jet migration to the east and how quick to the bring the
warm...overrunning precipitation event into the region.
With the jet axis over central WA at the start of the
period...several small scale waves spinning up east of the jet
will keep a threat for snow showers across the Idaho Panhandle
Thursday night and Friday. At some point over the weekend...high
pressure will nudge inland and a moist warm overrunning
precipitation event could materialize. Given the shot of cooler
air moving in prior to the weekend. Snow will be the dominate
precipitation type initially...but 850mb temperatures warming
above 0C by late in the weekend will result in either a mixed pcpn
event (sleet/freezing rain) or transition from snow to rain. Pops
have been nudged upwards slightly for Friday onward but because of
timing issues...were generally kept near climatology. Temperatures
were also warmed slightly and believe this trend will continue
(especially Saturday night) if model runs hold steady. /sb
&&
.AVIATION...
00Z TAFS: Reformation of fog is a good bet tonight in the Spokane
and Coeur D'Alene areas. The ground is wet and light boundary layer
winds out of the south or southwest is generally a good upslope wind
direction for fog or low stratus development. The NAM and GFS
forecast increasing moisture in the 3000-6000ft layer between
12z-15z which may produce a mid-level stratus deck which may cause
fog to lift or dissipate. Fog and low clouds are always tough. Moses
Lake will have the potential for fog as well tonight. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 37 29 36 27 38 / 10 10 0 0 10 10
Coeur d'Alene 32 38 31 38 28 39 / 10 10 10 10 10 20
Pullman 34 41 31 40 28 41 / 10 10 0 0 0 10
Lewiston 34 45 33 42 30 42 / 10 10 0 0 0 10
Colville 28 35 28 35 26 37 / 20 20 10 10 20 20
Sandpoint 32 37 30 37 27 37 / 30 30 20 10 20 30
Kellogg 31 38 32 37 30 39 / 20 20 20 20 10 20
Moses Lake 24 36 26 36 24 37 / 0 0 0 0 0 10
Wenatchee 26 38 28 35 26 37 / 0 0 0 0 0 10
Omak 25 34 24 34 22 33 / 10 10 0 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Dec 14, 2:08 PM PST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
208 PM PST SAT DEC 14 2013
IDZ001>004-026-027-WAZ031>038-041>044-152215-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
208 PM PST SAT DEC 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Winter Weather, Northeast Mountains
- When
- December 14, 8:15 PM PST to 8:19 PM PST
- Where
- Northeast Mountains forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Department of Highways
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A motorists traveling along State Route 211 was thought to be using excessive speed for the icy conditions when his car slid off the road, hit a ditch, and went airborne. The car eventually came to rest on its tires but the driver was killed in the accident.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 20132 deaths · 1 injured · 36 events
- Tornado and Hail in Florida, December 14, 2013$5.0 million · EF1 · 3 events
- Heavy Snow in Ohio, December 14, 2013$675,000 · 5 events
- Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013$135,000 · 16 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2013$200,000 · 2 events
- Winter Storm and Winter Weather in New York, December 14 to 15, 2013$75,000 · 9 events
- Winter Storm in New York, December 14 to 15, 2013$65,000 · 8 events
- High Wind in Alaska, December 14, 2013$80,000 · 60 kt wind · 1 event
- Winter Storm and Winter Weather in New Jersey, December 14 to 15, 20134 injured · 12 events
- Winter Storm and Heavy Snow in New York, December 14 to 15, 201327 events
- Winter Weather in West Virginia, December 14, 2013$25,000 · 2 events
- High Wind in Wyoming, December 14 to 16, 201319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482256.